Soteria Screening

Loading...

More than 50 People Die After Taking New Drug in Florida

Over 50 people have died in Broward County, South Florida in a mere six-month period after taking a new drug that has recently hit the streets in the area. Carfentanil has caused overdoses in about 40 cases that have passed through the doors of Memorial Regional Hospital in Hollywood, and perhaps the worst part of these overdoses is that those who took the drug had no idea how powerful it was until it was too late.

Just to give you an idea of how powerful carfentanil is, it has been – and still is – typically used as an elephant tranquilizer before making its way to the black market. Clinical toxicologist Dr. Alberto Augsten told News 7 in Miami that carfentanil is "10,000 times more potent than morphine" and "100 times more powerful than fentanyl." Fentanyl itself is a nasty drug, having recently gained attention for factoring into the death of musical legend Prince earlier in 2016, and it is often mixed with heroin to give users a more powerful (yet incredibly dangerous) high.
As one might expect, because carfentanil is so powerful, should users choose to mix the drug with anything else (like cocaine or heroin), then they sadly don't often make it as far as the emergency room when they overdose. Dr. Augsten explained that carfentanil is an opiate, so it affects a person's ability to breathe. Once the body goes into respiratory depression, then the next thing to happen is cardiac arrest. If the person is not brought in for medical assistance in time, then he or she can die of a heart attack.
Carfentanil can show up as a powder or tablet, and it can even take the form of a patch or spray. What's really scary is that it can be absorbed through the skin or breathed in, so when emergency personnel respond to an overdose call, they are actually putting themselves at risk of overdosing themselves if they happen to enter a location where the drug is laying out in the open on a table or elsewhere throughout the location.
Also dangerous are the drug labs where the stuff is manufactured. All someone has to do is breathe carfentanil in or get it on their skin, and they too can suffer a powerful overdose. Dr. Augsten showed News 7, through the use of table salt, how just the smallest sprinkle can spell disaster for whoever comes into contact with carfentanil. He said the amount required to overdose is so small that there is no way to truly know just how much can send someone to the hospital. One thing is frighteningly certain: it's not much at all.
One of the ER physicians at Memorial – Dr. Randy Katz – told News 7 that there is "no doubt" that there is an epidemic of lethal overdoses in their area, with carfentanil being one of the leading culprits. The FBI and the DEA have also confirmed a significant rise in the presence of carfentanil on the streets. Doctors at Memorial reported that before this epidemic, they would see about one or two overdoses each week. Now, they see one or two each day.